Back to Ask the Diabetes Team Ask the Diabetes Team

From Pennsylvania, USA:

My 14 year old son, who has had type 1 diabetes for two years, constantly complains of stomach pain on his right side and frequent stomachaches. He has rather high blood sugars in the morning, and during the past three weeks he has been spilling anywhere from a trace to moderate amount of ketones. I was told that the stomachaches could due to a sensitivity to ketones, and the stomach pain on the right side could be from his liver. Should I request an ultrasound of his liver ?

He has been missing a lot of school also because of his not feeling well, and when he does go and doesn't feel good the nurse calls me to pick him up. The school has been wonderful and has even offered homebound instruction, but his endocrinologist does not want him to have this because his team doesn't want him to feel as though diabetes is controlling his life. At the same time, how can I send him to school even with only a trace of ketones knowing he doesn't feel well. I don't feel right and don't ever want him to be afraid to call me at work when he is sick, as I am worried about him.

We have made adjustments to his Lantus (insulin glargine) so I am hoping this helps. We think he is having lows at night and rebounding high. Also, because he has been sick and has had ketones, he has had to check his sugar more often but the insurance company constantly gives me a hard time over prescriptions, and I need to make sure he has enough testing strips to last me.Is there anything I can do about the insurance company? I am sorry this is so long, but I really am frustrated especially with the insurance company as I am not asking for cold medicine but in fact medicine to keep my son alive.


What you are describing is not normal. You should discuss this with your son's diabetes treatment team and have them help you figure out what is happening and why. Ulcers? Celiac disease? Gastroparesis? Erratic sugars and such frequent ketones can certainly cause some of these same symptoms, but there is something "wrong" with your son's current treatment program, meal plan, etc., if this continues to occur. Is there some psychosocial turmoil contributing to these problems? Is insulin being omitted? Who supervises and directly observes insulin dosing to be sure that this is not the problem. Go back to your diabetes team with all these questions and get some good medical detective work done.


Original posting 9 Jul 2002
Posted to Aches and Pains and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.